The Three Most Deadly Drug Combinations To Avoid - PAX Riverbend

The Three Most Deadly Drug Combinations To Avoid

The Three Most Deadly Drug Combinations To Avoid

This entry was posted in Uncategorized on by .

When taken, the most deadly drug combinations produce serious and life-threatening effects. Most people know that there are risks associated with taking more than one drug at a time – an act commonly referred to as polydrug use or polysubstance abuse.  However, even knowing the risks, people combine medications, take multiple drugs at once, or combine different types of drugs in order to produce or counteract certain side effects.

Furthermore, many substances included in the most deadly drug mixtures have lethal effects when taken alone. Therefore, when these already potent and dangerous substances are mixed with another substance, the effects of these drugs interact with each other, producing an entirely different and more lethal “high.”

The Dangers of Polydrug Use

Many people who suffer from substance use disorder combine different dangerous drugs to boost their high. However, doing so poses unique risks. For example, alcohol intensifies the sedative effects of painkillers and benzodiazepines, increasing the risk of overdose. Many times, people don’t fully understand the dangers of polysubstance abuse or lose track of how much they have taken or drank. Though unintentional, taking too much of these deadly drug combinations poses the risk of lethal overdose and other long-lasting consequences.

Some dangers of mixing dangerous substances include:[1]

  • Suppressed breathing
  • Heart problems
  • Respiratory failure
  • Liver damage
  • Seizures
  • Coma
  • Stomach bleeding
  • Heatstroke

In addition to the physical risks of polydrug use, mixing lethal drugs together significantly deprives the brain of naturally produced feel-good chemicals, like dopamine and serotonin. Therefore, long-term polydrug use increases the risk that a person will develop mental health issues, such as depression or anxiety, and substance use disorder.

The Most Deadly Drug Combinations

Most drugs of abuse are dangerous enough when abused alone. When combined, it’s hard to regulate how strong the effects will be. Despite the dangers of polydrug use, people mix different addictive substances together each and every day. Among the most deadly drug combinations include benzodiazepines and opioids, benzodiazepines and alcohol, and stimulants and heroin.

Benzodiazepine and Opioids

One of the most popular, and most deadly, drug combinations is benzodiazepines and opioids. This mixture of substances is so common and so dangerous that more than 30% of opioid overdoses also involve the use of benzodiazepines.[2] Moreover, 10,724 people died from an opioid and benzodiazepine overdose in 2018.[3]

While benzodiazepines are prescribed to treat anxiety and seizure disorders, opioids, such as Oxycodone, Percocet, Morphine, and Hydrocodone, are prescribed to treat acute and chronic pain. Both drugs are depressants that are sometimes prescribed simultaneously. However, people who combine these two drugs place themselves at a higher risk of drug-related emergencies or accidental overdose. When taken together, this deadly drug combination suppresses breathing, promotes sleep, decreases inhibitions, leads to short term memory loss, and difficulty making decisions. If a person takes too many benzos or opioids, they run the risk of losing consciousness and overdosing.

Overdose from benzodiazepines and opioids can occur suddenly and usually comes in the form of losing consciousness and becoming unresponsive. If medical attention isn’t provided quickly, these overdoses can turn fatal in the blink of an eye.

Alcohol and Benzodiazepines

Benzodiazepines, like Xanax, Valium, or Klonopin, and alcohol are both depressants that suppress the central nervous system (CNS), thereby slowing heart rate, breathing, blood pressure, and more. Since both of these substances are CNS depressants, the effects of these drugs are compounded when people mix alcohol with benzodiazepines. To explain, alcohol lowers inhibitions and decision-making abilities. Benzodiazepines, on the other hand, produce similar effects. When people mix these two dangerous substances, they are likely to experience poor coordination, drowsiness, trouble making decisions, memory loss, respiratory depression, or overdose. Ultimately, when combining alcohol and benzos, people become more intoxicated faster without having to drink as much as they normally would.[4]

Moreover, benzodiazepines are known to cause short-term memory loss. When combined with alcohol, this memory loss becomes more severe. As a result, individuals may forget how many pills they have taken, how many drinks they have had, or other important details. In addition to the physical health risks associated with combining these two deadly drugs, mixing alcohol and benzodiazepines puts individuals at risk of accidental injury, illegal actions, and risky behaviors.

Lastly, when mixing these two drugs it’s hard to regulate how intoxicated a person is becoming. As a result, the risk of overdose increases dramatically. In the event of an alcohol and benzodiazepine overdose, medical attention should be sought immediately as overdose can be fatal.

Stimulants (Cocaine and Methamphetamine) and Heroin

Among the last of the most dangerous drug combinations is stimulants like cocaine or methamphetamine mixed with heroin or other opioids. While stimulants excite the central nervous system and boost energy levels, heroin does the opposite. In fact, heroin is an extremely potent opioid that depresses the CNS and is responsible for nearly 15,000 fatal overdoses every year.[3] However, when cocaine or meth is mixed with heroin, users are able to take more heroin and stay awake or eliminate the anxiety they feel from the stimulant.

This type of drug combination is known as “speedballing” as the effects of stimulants counteract and accompany those of heroin. While some people believe that taking stimulants with heroin will prevent overdose because they can stay awake instead of nodding out, this couldn’t be further from the truth. Since people who are speedballing will often continue taking higher and higher doses to balance the effects of each substance, it’s easy to take too high of a dose of heroin, ultimately leading to a fatal overdose.

In the end, this drug combination is so deadly because it’s difficult to gauge the magnitude of a person’s intoxication or how close they are to experiencing an accidental drug overdose. Despite these dangers, the National Institute on Drug Abuse reports that overdose deaths involving cocaine and opioids are on the rise.[3]

Finding Treatment for Cross-Dependence

Sometimes, people get addicted to both substances that they mix on a regular basis. This is referred to as cross-dependence. Cross-dependence can help people recovery from polydrug use by addressing the withdrawal symptoms of each substance and the behaviors behind your addiction.

If you or a loved one is addicted to any of these dangerous drugs, contact our addiction specialists today to learn about our drug rehab options. Mixing dangerous drugs is a fine line between life and death. When you choose treatment, you choose life.

References:

  1. https://journals.sagepub.com/doi/full/10.1177/1455072518807055
  2. https://www.drugabuse.gov/drugs-abuse/opioids/benzodiazepines-opioids
  3. https://www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates
  4. https://pubmed.ncbi.nlm.nih.gov/1970665/
CLICK TO CALL